Home Features Club Nights Underwater Pics Feedback Non-Celebrity Diver Events 11 August 2022
Blog Archive Medical FAQs Competitions Travel Offers The Crew Contact Us MDC LDC
Order Tanked Up Magazine
 Twitter Tanked Up FAQ Dive Medicine  Download the Tanked Up Magazine App
 

MEDICAL FAQs

Surf And Turf Safaris
Dive Medical questions & answers for common scuba diving conditions and illness provided in conjunction with the doctors at the London Diving Chamber and Midlands Diving Chamber.
All Categories » Drugs and Diving » Antibiotics

QUESTION

I was given your telephone number by BSAC for advice on diving medical issues. I am after some advice on whether it is safe to dive on the following medication. Metronidazole 400mg Tablets BP? I am currently taking 3 a day. But wish to dive over the weekend as I am booked on a course. Should it not be safe to dive while taking this medication how long after completing the course could I recommence my diving.

ANSWER

Metronidazole is fine to dive with. It's an antibiotic used for treating infections known as anaerobic. This is where the bugs can breed without oxygen. The kind of stuff that causes gangrene. I doubt you have that, so I assume it's for diarrohea caused by amoeba. If this is the case then you can dive, but make sure you are not suffering dehydration at the time or a bend will ensue. Interestingly it's one of the few meds you really cannot drink alcohol with. It blocks the enzyme in the alcohol breakdown process making you feel off your head on a little tipple.

I know, one day I shall tell you about my story of being on metronidazole, drinking a pint of cider and meeting Lionel Blair in Weymouth. Let's say I was lucky to get off with a caution!


QUESTION

I have obtained your name and email address from the BSAC website as I intend to join but am currently taking prescription minocycline for acne. I have been taking this for about a year now and have had two blood tests to check for liver problems due to this. Both have been fine. On my UK Sport Diver medical form, it says that if I am taking prescription medication I must contact a medical referee, hence this email. I am hoping that I can send this form to you without having an examination, as I am a poor student but if you could let me know what to do, that'd be great.

ANSWER

You should be fine to dive if you are on this medication. It's very good stuff for acne and will not cause you any side effects underwater. The only thing it may effect that could be construed as diving related is that it can make the skin become hypersensitive to sunlight. As most diving is done in sunny climates then I assume you may well be going to get some exposure to higher levels of UV than we get here in the UK. So make sure you wear plenty of sun block or even a light stinger suit to cover you above water.

Finally, if the minocycline is not controlling the spots and they are causing you scarring to your face and back then get your doctor to refer you to a dermatologist. They will sort you out with the mother of all spot treatments. Roaccutane. Potent stuff but it works.


QUESTION

We are booked to travel on a live aboard to the red sea tomorrow, and my wife has today been prescribed "Trimethoprim" 200mg for an infection. Can she dive whilst taking this medication, and if not how long should we leave it after she stops taking them??

ANSWER

It depends what infection she is being given this for. Trimethoprim is used most commonly for cystitis, so if this is the case she will be fine. The only thing she should watch out for here is that is can really make you pee a lot, a bladder infection that is. So to avoid diving dehydrated she should drink plenty of fluids as there is an increased risk of a bend if she is dehydrated.

Trimethoprim is also used rarely in treating chest infections. Now if this is the case then the advice is different. I would not dive with a partially treated chest infection and probably for a good week or two after the antibiotic course has finished. The infection itself or the vast amounts of mucous that always seems to occur with a bronchitis can cause lung problems in a diver. What happens is that the green gunk could theoretically block off a small airway, so the air trying to get out on exhalation can't. Every dive has to finish with an ascent and the trapped air will expand. Doctors call it pulmonary barotraumas, but you may know it as lung rupture. Its not a lot of fun so make sure you are well clear of the rattly cough phase before you dive after any chest infection.

Agony Armchair Aunt Best Bride Catch Catch Chamber Club Cooking DCI Deep Dentist Dive Dive Diver Diver Divers Diving Doc Don'ts Dos Downsides Dry Editorial Fish Gimp Guide Horrorscopes Investigates Letters Love Marine Myth Nervous Night Non-Celebrity Part Paul Photo Photography Photostory Practical Quiz Quiz Reasons Rob Salmon Scapa Scuba Sea Shark Sharkipedia Sharm Spiced Story Tech Technical Things Toomer Triggerfish Tyson UK Underwater Versus Water World World Worst your